What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 1, 2:03 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, May 1, 2:03 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
303 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will move through the area this evening bringing a
chance for showers and storms to the area through the overnight
hours. Behind the front, drier and cooler weather is expected for
mid-week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Monday...
Event is starting to take shape as the primary line of storms to the
west begins to form ahead of the actual cold front which is now
approaching the TN/NC border. This line of convection extends from
the Florida Panhandle all the way up through Ohio will be the main
player for potential severe wx this afternoon. SPC still maintains
an enhanced risk for severe storms just north and west of the Triad
with all other areas west of US highway 1 in a slight risk. East of
US 1, a marginal risk exists all the way to the coast.
Ahead of the system some areas of low level convergence have led to
a few secondary weak lines of showers out ahead of the system over
the western Piedmont. This could help mitigate some of the
instability and may be a deterring factor for later convection. That
aside, effective shear over the NW Piedmont is approaching 50 kts.
with 20-30 knots of that in the lowest km. There are 300 m2/s2 of 0-
1 km storm relative helicity in place just ahead of the main line of
storms so an isolated spin-up or brief tornado cannot be ruled out,
especially if low level winds can become a little more backed but
for now much of the low level flow appears to be more parallel to
the line.
As much as the shear parameters look good, there are many questions
regarding instability. ML CAPE ahead of the front is only around 500
J/kg at this time and low level lapse rates are weak, although mid-
levels are respectable. A glance at the forecast soundings shows
very long skinny CAPE, indicating that hail is less likely to be a
threat but an 18z special sounding at Greensboro shows a little
better CAPE than expected in the hail growth zone. The best
soundings for severe wx are indeed in the Triad with the most
instability and good shear but a fairly straight hodograph from 0-1
km indicating mostly speed shear. 0-3 km however is nicely curved
indicating the possibility of some rotation aloft with less of a
chance of it reaching the ground. Therefore the biggest threat
remains damaging winds along the line with that threat decreasing as
the line moves eastward and loses heating after sunset.
With the primary line forming east of the front, the CAMs have
caught onto a little faster timing that they were showing this
morning, bringing a line through the Triad late this afternoon and
approaching the Triangle around 00z or shortly afterward. The
convection wraps up in the east between 6-12Z.
QPF values will vary greatly depending where the heaviest cells
occur but expect a quarter to a little over a half of an inch of
rain on average with this system.
As far as temperatures are concerned expect mid to upper 70s for the
highs in the Triad with middle 80s across the east. The low Tuesday
morning will be in the mid 50s to lower 60s.
&&
.SHORT TERM /Tuesday and Tuesday night/...
As of 245 PM Monday...
Weak high pressure will build into central NC Tuesday in the wake of
the exiting cold front. A mildly breezy (gusts of 20 to perhaps 25
mph) west wind in conjunction with plentiful sun will lead to
pleasant highs in the mid to upper 70s. It will be a bit cooler than
the past few weeks...from 50 in the Triad to mid 50s across the
southern tier.
&&
.LONG TERM /Wednesday through Sunday/...
As of 245 PM Monday...
We will remain pleasant mild and dry through Wednesday as the weak
high pressure migrates across the mid Atlantic coast. Highs
Wednesday will range from the mid 70s across the north to lower 80s
in the south, while lows Wednesday night fall into the mid 50s.
A mid level low digging into the mid west and subsequently rotating
into the Ohio Valley will push a cold front east into the mountains
by Thursday afternoon. Cloudiness will spread across the area in
strong low level moisture advection anchored by low level jetting of
50+ knots at H85. Patchy rain/showers will be on the increase from
the west as the day progresses. PoPs will increase to categorical as
a precipitable water plume approaching 2.0 inches surges into
western NC during the evening and shifts east across central NC
overnight. Concurrently, the upper low will be reaching its most
southerly extent, with a 120KT jet lifting into the Ohio Valley to
provide pretty substantial upper diffluence to support strong
convection. The front moves into the coastal plain by Friday
morning, with diminishing PoPs in strong dry slotting ahead of the
upper low. Could see scattered showers across the northern tier on
Friday in strong northwest flow as the upper low pivots north,
otherwise cool air advection wraps around the occluded system, so
highs Friday stall in the upper 60s to lower 70s.
The northeast flow resulting from troffing will linger along the
East coast as an omega block sets up and lasts through the weekend.
Unseasonably cool highs will result...mainly in the upper 60s to low
and mid 70s...through Monday. Morning lows will be mostly from 50 to
55, but some upper 40s are possible across the northern tier, and
especially in the Triad.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 110 PM Monday...
MVFR ceilings will linger in the west (GSO/INT) until an approaching
cold front moving into the mountains sweeps through late this
afternoon/early evening. Meanwhile, conditions in the east will be
largely VFR outside of convective activity. Scattered showers will
develop in the warm sector ahead of the front after 18Z, with a line
of showers and strong thunderstorms accompanying the front as it
moves east across central NC. There will be a limited (2-3 hour
window) for stronger convection/storms...from 21-23Z at INT/GSO, and
between 23-02Z in the eastern TAF sites. The potential for isolated
severe storms appears highest in vicinity of the Triad terminals,
with lesser potential in the east. Skies will clear quickly behind
the front, with VFR conditions area-wide after 06Z.
Southerly winds will be sustained 12-15 Kts through the evening with
gusts to 25 Kts ahead of the front. After the front passes, we will
have a shift to southwest behind the front, as well as a diminishing
trend to less than 10 Kts after midnight, which will be mainly
westerly tomorrow, increasing to 12-14 Kts and gusting to 20 Kts by
late morning.
Drier and cooler air will provide VFR conditions Tuesday into
Thursday. The next threat for adverse aviation conditions is
expected late Thursday into Friday as our next front approaches.
&&
.Climate...
Daily Record High Minimum Temperatures
May 1 /
Greensboro... 65 (2012)
Raleigh.......67 (2012)
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Ellis
NEAR TERM...Ellis
SHORT TERM...mlm
LONG TERM...mlm
AVIATION...MLM
CLIMATE...Badgett
Hazardous weather outlook, May 1, 2:36 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
336 PM EDT Mon May 1 2017
NCZ007-021>024-038>040-073>076-083-084-021945-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
336 PM EDT Mon May 1 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
There is a good chance for scattered strong to severe thunderstorms
between 3 PM and 8 PM across the western Piedmont. The main severe
threats will be damaging straight line winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ008>011-025>028-041>043-077-078-085-086-088-089-021945-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
336 PM EDT Mon May 1 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
There is a good chance for a few strong to severe thunderstorms
across the eastern Piedmont into the Sandhills and coastal plain
early this evening, mainly between 6 PM and 10 PM. The primary
severe
weather threat will be damaging straight line winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 1, 2:47 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT MON MAY 1 2017
NCZ021-022-038-012030-
Guilford NC-Forsyth NC-Davidson NC-
347 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of western Guilford...
southeastern Forsyth and northeastern Davidson Counties Until 430 PM
EDT...
At 347 PM EDT, Doppler radar was tracking A strong thunderstorm 4
miles northwest of Thomasville, or 9 miles southwest of High Point,
moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Thomasville, Kernersville, Summerfield,
Stokesdale, Jamestown, Lake Jeanette Marina, Oak Hollow Marina and
Lake Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3597 8024 3613 8004 3625 7990 3625 7979
3620 7974 3607 7977 3597 7988 3592 8005
3585 8016 3587 8022
TIME...MOT...LOC 1947Z 220DEG 34KT 3593 8015
VINCENTSpecial weather statement, May 1, 3:00 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
400 PM EDT MON MAY 1 2017
NCZ022-038-039-012045-
Guilford NC-Randolph NC-Davidson NC-
400 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of southern Guilford...
northwestern Randolph and east central Davidson Counties Until 445 PM
EDT...
At 400 PM EDT, Doppler radar was tracking A strong thunderstorm 5
miles south of Thomasville, or 11 miles east of Lexington, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Thomasville, Archdale, Trinity, Pleasant
Garden, Climax, Forest Oaks, Gordontown and Randleman Regional
Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3573 8003 3572 8010 3577 8016 3584 8017
3593 8002 3598 7993 3606 7982 3609 7975
3608 7967 3600 7963 3591 7971 3584 7982
3578 7993
TIME...MOT...LOC 2000Z 227DEG 36KT 3581 8006
VINCENTLocal storm report, May 1, 3:03 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT MON MAY 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM NON-TSTM WND GST RDU INTERNATIONAL 35.87N 78.78W
05/01/2017 M40 MPH WAKE NC ASOS
&&
VINCENTSpecial weather statement, May 1, 3:51 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
451 PM EDT MON MAY 1 2017
NCZ021-038-012130-
Forsyth NC-Davidson NC-
451 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of southeastern Forsyth
and northern Davidson Counties Until 530 PM EDT...
At 450 PM EDT, Doppler radar was tracking A strong thunderstorm 5
miles east of Mocksville, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Walkertown, Arcadia, Welcome,
Sedge Garden and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3583 8043 3585 8042 3584 8039 3587 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8041 3602 8043 3626 8004 3599 8004
3579 8040 3577 8045 3579 8048 3581 8047
3583 8048
TIME...MOT...LOC 2050Z 232DEG 45KT 3589 8045
VINCENTSpecial weather statement, May 1, 3:59 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
459 PM EDT MON MAY 1 2017
NCZ021-012200-
Forsyth NC-
459 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of western Forsyth
County Until 600 PM EDT...
At 459 PM EDT, Doppler radar was tracking A strong thunderstorm over
Huntsville, or 6 miles south of East Bend, moving northeast at 55
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Clemmons, Huntsville, Lewisville, Rural Hall,
Stanleyville, Pfafftown, Donnaha and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3617 8044
3621 8045 3622 8043 3624 8045 3626 8045
3626 8006 3602 8043 3606 8046 3604 8049
3605 8051 3609 8052
TIME...MOT...LOC 2059Z 231DEG 46KT 3612 8050
VINCENTSpecial weather statement, May 1, 4:23 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT MON MAY 1 2017
NCZ021-022-012200-
Guilford NC-Forsyth NC-
523 PM EDT MON MAY 1 2017
...A strong thunderstorm will affect portions of northwestern
Guilford and southeastern Forsyth Counties Until 600 PM EDT...
At 522 PM EDT, Doppler radar was tracking A strong thunderstorm near
Winston-Salem, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Summerfield, Stokesdale, Walkertown,
Lake Brandt, Sedge Garden, Colfax and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Doppler radar has indicated weak mid-level rotation within this
storm. If the storm intensifies and rotation strengthens, a warning
may be needed.
&&
LAT...LON 3611 8029 3626 8001 3625 7979 3617 7983
3612 7990 3604 8009 3603 8014 3603 8021
3601 8024 3602 8028 3605 8030
TIME...MOT...LOC 2122Z 233DEG 28KT 3605 8024
VINCENTNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696765, 696766, 696767, 696773, 696775, 696795, 696790, 696785, 696780, 696796, 696801, 696799, 696802, 696804, 696797, 696800, 696803, 696798, 696805, 696806.